The possibility that ADHD medication might cause worsened behavior should be added to the many side effects of drugs used to treat ADHD.
Seventy-five percent of all children and teens treated for ADHD using an ADHD drug will experience a side-effect of the drug within the first month of therapy!
With that astounding number firmly in mind, please let me tell you about one of my patients; 9 year-old Clayton…
Clayton’s mom had noticed he wasn’t eating well and had lost seven pounds in two month’s (from 72 pounds to 65 pounds) on methylphenidate. He wasn’t complaining of a stomachache or nausea and certainly wasn’t vomiting, but he had lost his appetite. He said he just wasn’t hungry.
Clayton had been on the same dose of methylphenidate for 7 months and was doing great. His grades were up, his teachers were happy with his behavior and he had a best friend now-a girlfriend.
As far as his mom was concerned, nothing had changed in the way he took his pills, wasn’t taking any other medications, and nothing bad had happened in his life. He just suddenly lost his appetite and when he did, his behavior went south with it. Clayton was once again fidgeting in class, interrupting more, he was irritable, and his grades were going down.
How did we fix all of this?
I lowered his methylphenidate dose by about 20%, asked his mom to be sure he ate breakfast before taking his pills, and suggested she offer him a high protein snack as soon as he got home from school and before bed.
Within a month, Clayton’s weight was back up, his behavior was better and his grades had improved. Clayton’s worsened behavior was actually being caused by the very medications he was taking for his behavior-stimulant drugs for ADHD.
It’s not unusual see children who have lost 10 to 15 pounds on ADHD medications before anything was done to stop their weight loss. If your ADHD child or teen are overweight-it won’t be such a big deal. Maybe they need to lose a few pounds so their self-esteem will improve as the way their body looks gets better.
However, if your ADHD behavior problem child or teen isn’t overweight or is actually skinny for his or her size and age, then any weight loss might be dangerous. In fact, if a child were to suddenly lose 20% of his or her total body weight, doing so could damage their heart, muscles and kidneys.
Parents learn rapidly about all of the side effects of medications used to treat ADHD, because so many kids will suffer one of the many side effects in the first month. Common side effects of ADHD drugs include:
- Headache and vision problems
- Nausea, vomiting and abdominal pain or discomfort
- Irritability and an increase in hyperactivity and impulsive behavior
- Loss of appetite with or without weight loss
- Fatigue and excessive sleepiness
- Problems sleeping
- Irregular or rapid heartbeat.
The real key to managing a child’s or teen’s ADHD medication lies in making sure they suffer the fewest side effects of whatever therapy is used, while getting the best behavior-learning benefits possible.
A parent can help their child with ADHD avoid worsened ADHD behavior caused by medications by making sure their child:
- Eats something before taking their medications. The upset stomach and loss of appetite caused by ADHD drugs usually occurs when they are taken on an empty stomach.
- Doesn’t take his or her pills with other medications that may not mix well.
- Remembers to take their ADHD drugs at the same time every day without skipping days. Just skipping a couple of day’s medication can cause withdrawal symptoms with some ADHD stimulants.
- Keeps his or her follow-up appointment with the doctor who started the medication so he learns about the side-effects of their ADHD drugs.
If you notice your child’s ADHD behavior is actually worsening with ADHD drug therapy, one of several things may be going on:
- A side effect of the drug or drugs is causing his or her behavior to get worse
- Your child may be on the wrong medication or receiving too high or too low of a dose
- He or she may not really have ADHD. Instead, they may have one of the more than 70 things that can look just like and act just like ADHD.
If your ADHD child’s behavior changes for the worse despite being on medications that were previously working, you should consult his or her doctor and start looking for possible causes. By doing so, you just might prevent your ADHD child or teen from becoming a failure in life!
All medications, including oxygen, have side effects. Of course, some of us can take the strongest dose of a drug and have few or what “appears to be” no side ...
The use of ADHD drugs in children with ADHD, and especially teens, has increased dramatically between 1996 and 2008.
A study published in the American Journal of Psychiatry showed the percentage ...
Caffeine may be used in ADHD Treatment!
We’re always looking for ways to help ADHD without using prescription drugs or even traditional behavior therapy-Cognitive Behavioral Therapy-CBT. Many parents agree with our ...
Is Faux ADHD the New Term for ADHD Misdiagnosis in America?
News articles have recently been referring to things that were originally thought to be ADHD, diagnosed as ADHD, but later ...
Please let me share this….
Most ADHD medications are based on amphetamine type stimulants. They are very similar to the amphetamines, speed or uppers you would buy off the street!
This very ...
Side Effects of ADHD Stimulants
ADHD Drugs-More children and teens placed on ADHD
ADHD Treatment: Caffeine may Help ADHD
Faux ADHD-the New Term for ADHD Misdiagnosis?
Are women using ADHD drugs just to lose
- Side Effects of ADHD Stimulants
- ADHD Drugs-More children and teens placed on ADHD Medication
- ADHD Treatment: Caffeine may Help ADHD
- Faux ADHD-the New Term for ADHD Misdiagnosis?
- Are women using ADHD drugs just to lose weight?